Advertisement

VERSAL TORSORS AND RETRACTS

  • A. S. MERKURJEVEmail author
Article
  • 7 Downloads

Abstract

Let G be an algebraic group over F and p a prime integer. We introduce the notion of a p-retract rational variety and prove that if Y → X is a p-versal G-torsor, then BG is a stable p-retract of X. It follows that the classifying space BG is p-retract rational if and only if there is a p-versal G-torsor Y → X with X a rational variety, that is, all G-torsors over infinite fields are rationally parameterized. In particular, for such groups G the unramified Galois cohomology group \( {H}_{\mathrm{nr}}^n \) (F(BG), ℚp/ℤp(j)) coincides with Hn(F, ℚp/ℤp(j)).

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Notes

References

  1. [BK]
    Ф. А. Богомолов, П. И. Кацыло, Рациональность некоторых фактор-многообразий, Матем. ϲб. 126(168) (1985), nom. 4, 584–589. Engl. transl.: F. A. Bogomolov, P. I. Katsylo, Rationality of some quotient varieties, Mat. USSR-Sb. 54 (1986), no. 2, 571–576.Google Scholar
  2. [BM]
    S. Blinstein, A. Merkurjev, Cohomological invariants of algebraic tori, Algebra Number Theory 7 (2013), no. 7, 1643–1684.MathSciNetCrossRefzbMATHGoogle Scholar
  3. [BP]
    F. Bogomolov, T. Petrov, Unramified cohomology of alternating groups, Cent. Eur. J. Math. 9 (2011), no. 5, 936–948.MathSciNetCrossRefzbMATHGoogle Scholar
  4. [CHKP]
    H. Chu, S.-J. Hu, M.-C. Kang, Y. G. Prokhorov, Noether’s problem for groups of order 32, J. Algebra 320 (2008), no. 7, 3022–3035.MathSciNetCrossRefzbMATHGoogle Scholar
  5. [CK]
    H. Chu, M.-C. Kang, Rationality of p-group actions, J. Algebra 237 (2001), no. 2, 673–690.MathSciNetCrossRefzbMATHGoogle Scholar
  6. [C]
    J.-L. Colliot-Thélène, Birational invariants, purity and the Gersten conjecture, in: K-Theory and Algebraic Geometry: Connections with Quadratic Forms and Division Algebras (Santa Barbara, CA, 1992), Amer. Math. Soc., Providence, RI, 1995, pp. 1–64.Google Scholar
  7. [CHK]
    J.-L. Colliot-Thélène, R. T. Hoobler, B. Kahn, The BlochOgus-Gabber theorem, in: Algebraic K-Theory (Toronto, ON, 1996), Amer. Math. Soc., Providence, RI, 1997, pp 31–94.Google Scholar
  8. [CO]
    J.-L. Colliot-Thélène, M. Ojanguren, Variétés unirationnelles non rationnelles: au-delà de l’exemple d’Artin et Mumford, Invent. Math. 97 (1989), no. 1, 141–158.MathSciNetCrossRefzbMATHGoogle Scholar
  9. [CS1]
    J.-L. Colliot-Thélène, J.-J. Sansuc, La R-équivalence sur les tores, Ann. Sci. École Norm. Sup. (4) 10 (1977), no. 2, 175–229.Google Scholar
  10. [CS2]
    J.-L. Colliot-Thélène, J.-J. Sansuc, The rationality problem for fields of invariants under linear algebraic groups (with special regards to the Brauer group ), in: Algebraic Groups and Homogeneous Spaces, Tata Inst. Fund. Res. Stud. Math., Tata Inst. Fund. Res., Mumbai, 2007, pp. 113–186.Google Scholar
  11. [DM]
    F. R. DeMeyer, Generic polynomials, J. Algebra 84 (1983), no. 2, 441–448.MathSciNetCrossRefzbMATHGoogle Scholar
  12. [DR]
    A. Duncan, Z. Reichstein, Versality of algebraic group actions and rational points on twisted varieties, J. Algebraic Geom. 24 (2015), no. 3, 499–530, with an appendix containing a letter from J.-P. Serre.Google Scholar
  13. [EM]
    S. Endô, T. Miyata, On a classification of the function fields of algebraic tori, Nagoya Math. J. 56 (1975), 85–104.MathSciNetCrossRefzbMATHGoogle Scholar
  14. [G]
    W. Gaschütz, Fixkörper von p-Automorphismengruppen rein-transzendener Körpererweiterungen von p-Charakteristik, Math. Z. 71 (1959), 466–468.MathSciNetCrossRefzbMATHGoogle Scholar
  15. [GLL]
    O. Gabber, Q. Liu, D. Lorenzini, The index of an algebraic variety, Invent. Math. 192 (2013), no. 3, 567–626.MathSciNetCrossRefzbMATHGoogle Scholar
  16. [GMS]
    R. Garibaldi, A. Merkurjev, J.-P. Serre, Cohomological Invariants in Galois Cohomology, American Mathematical Society, Providence, RI, 2003.CrossRefzbMATHGoogle Scholar
  17. [GS]
    M. Gros, N. Suwa, La conjecture de Gersten pour les faisceaux de HodgeWitt logarithmique, Duke Math. J. 57 (1988), no. 2, 615–628.MathSciNetCrossRefzbMATHGoogle Scholar
  18. [HKK]
    A. Hoshi, M-C. Kang, B. E. Kunyavskii, Noether's problem and unramified Brauer groups, Asian J. Math. 17 (2013), no. 4, 689–713.MathSciNetCrossRefzbMATHGoogle Scholar
  19. [I]
    L. Illusie, Complexe de de RhamWitt et cohomologie cristalline, Ann. Sci. École Norm. Sup. (4) 12 (1979), no. 4, 501–661.Google Scholar
  20. [JLY]
    C. U. Jensen, A. Ledet, N. Yui, Generic Polynomials. Constructive Aspects of the Inverse Galois Problem, Mathematical Sciences Research Institute Publications, Vol. 45, Cambridge University Press, Cambridge, 2002.Google Scholar
  21. [K]
    B. Kahn, Applications of weight-two motivic cohomology, Doc. Math. 1 (1996), no. 17, 395–416.MathSciNetzbMATHGoogle Scholar
  22. [KM]
    N. A. Karpenko, A. S. Merkurjev, Essential dimension of finite p-groups, Invent. Math. 172 (2008), no. 3, 491–508.MathSciNetCrossRefzbMATHGoogle Scholar
  23. [LM]
    D. Laackman, A. Merkurjev, Degree three cohomological invariants of reductive groups, Comment. Math. Helv. 91 (2016), no. 3, 493–518.MathSciNetCrossRefzbMATHGoogle Scholar
  24. [Ma]
    T. Maeda, Noether’s problem for A5, J. Algebra 125 (1989), no. 2, 418–430.MathSciNetCrossRefzbMATHGoogle Scholar
  25. [Me]
    A. S. Merkurjev, Essential dimension, in: Quadratic FormsAlgebra, Arithmetic, and Geometry, Contemp. Math., Vol. 493, Amer. Math. Soc., Providence, RI, 2009, pp. 299–325.Google Scholar
  26. [R]
    Z. Reichstein, A note on retracts and lattices (after D. J. Saltman ), preprint, https://www.math.ubc.ca/~reichst/retract6.pdf (2006).
  27. [S]
    D. J. Saltman, Noether's problem over an algebraically closed field, Invent. Math. 77 (1984), no. 1, 71–84.MathSciNetCrossRefzbMATHGoogle Scholar
  28. [V]
    A. Vistoli, Grothendieck topologies, fibered categories and descent theory, in: Fundamental Algebraic Geometry, Math. Surveys Monogr., Vol. 123, Amer. Math. Soc., Providence, RI, 2005, pp. 1–104.Google Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2019

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of CaliforniaLos AngelesUSA

Personalised recommendations